Colorado, 2003Drought in Colorado, May 1 to 31, 2003
May 1 to 31, 2003 · NWS GJT · 21 events in 21 counties and zones
Despite above normal precipitation across much of western Colorado during the month, extreme drought conditions persisted throughout the area. Please see the June 2003 Storm Data publication for a continuation of this drought situation.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite above normal precipitation across much of western Colorado during the month, extreme drought conditions persisted throughout the area. Please see the June 2003 Storm Data publication for a continuation of this drought situation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 1:40 PM MST, 10 hours 20 minutes earlier.
Area forecast discussion, Apr 30, 1:40 PM MST, 10 hours 20 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT WED APR 30 2003
W-E ORIENTED JET STREAK ALONG INTERSTATE-70 HAS DEFINED THE UNSTABLE
NORTH AND DRIER SOUTH. THE STREAK WILL WEAKEN TONIGHT BUT THE
FAVORED ETA STILL PRODUCES SOME 4-3 DIVERGENCE OVER NW COLORADO.
IN ADDITION...A VORT MAX OVER NV THIS AFTERNOON WILL PRODUCE LIFT
BEGINNING BEFORE MIDNIGHT TONIGHT. SO WILL KEEP SCATTERED TO
ISOLATED SHOWERS AND EVENING STORMS NORTH OF THE ROAN/TAVAPUTS
PLATEAU. COLD TEMPS IN THE MOUNTAINS TONIGHT WILL AGAIN LEAD TO
STRONG RH RECOVERY. THE SOUTH WILL HAVE THIN HIGH CLOUDS ONLY.
THURSDAY-THURSDAY NIGHT: SCATTERED ACTIVE WEATHER REMAINS ACROSS THE
NORTH. A SUBSIDENCE INVERSION WILL LIMIT CELL TOPS IN THE
AFTERNOON...BUT THE -20C ISOTHERM REMAINS IN THE UPDRAFT REGION SO
WILL MENTION AFTERNOON AND EARLY EVENING THUNDERSTORMS. SNOW LEVEL
REMAINS AROUND 7500 FEET WITH NO ACCUMULATION EXPECTED. 99/RAMEY
LONG TERM DISCUSSION:
FRIDAY AND SATURDAY: FLAT DIRTY RIDGE OVER THE FORECAST AREA ON
FRI AMPLIFIES OVER THE PLAINS STATES ON SAT AS WEST COAST TROUGH
MOVES INTO THE GREAT BASIN. MODELS IN FAIR AGREEMENT WITH TIMING OF
THIS FEATURE THROUGH SAT MORNING. THEN THE GFS IS FASTER THAN THE EC
AS THE SHORTWAVE TRACKS ACROSS THE WESTERN CONUS INTO THE PLAINS SUN
THROUGH MON. 12Z ETA AND GFS SUPPORT FASTER TIMING. FOR THE DETAILS:
TEMPS CONTINUE TO WARM ON FRI. WILL KEEP A MENTION OF POSSIBLE
AFTERNOON MOUNTAIN THUNDERSTORMS OVER THE NORTH DUE TO AVAILABLE
MOISTURE THERE. THEN ON SAT LOOK FOR INCREASING INSTABILITY AND
SOUTHWEST WINDS AS THE SYSTEM APPROACHES. BOTH THE ETA AND GFS
INDICATE ONE VORT LOBE BRUSHING THE NORTH SAT AFTERNOON...AND 100+
KT JET ADDING UPPER LEVEL DIVERGENCE AS IT PUSHES INTO NORTHWEST NM.
COOLING ALOFT STARTS ON SAT WITH 500 MB TEMPS -20C BY 00Z SUN OVER
THE WESTERN HALF. MAIN LIMITING FACTOR TO AFTERNOON THUNDERSTORM
ACTIVITY WILL BE AMOUNT OF MOISTURE AHEAD OF THE TROUGH. WILL ADJUST
POPS UP A LITTLE AND EXPAND COVERAGE OF SLIGHT CHANCE TO SOUTHERN
MOUNTAINS.
SUNDAY: DIFFERENCES IN MODELS STILL LESS THAN IN PREVIOUS RUNS WITH
SUN PROMISING TO BE QUITE ACTIVE. BOTH SHOWING SPLIT FLOW REGIME
WITH SOUTHERN STREAM PUSHING OUT ACROSS THE DESERT SOUTHWEST ON SAT
NIGHT (GFS) OR SUN (EC). EVEN WITH THE FASTER GFS ANOTHER IMPULSE
DROPS ACROSS THE FORECAST AREA. THEREFORE CHANCE POPS LOOKS GOOD.
HEFFERNAN
MONDAY-WEDNESDAY: WRAP-AROUND MOISTURE TO AFFECT MUCH OF THE REGION
ON MONDAY AS STORM SYSTEM WRAPS UP OVER THE EASTERN PLAINS OF
COLORADO. BOTH EC AND GFS INDICATE A SECONDARY WAVE ON THE BACK-
SIDE OF THE SYSTEM TO ENHANCE SHOWERS AND THUNDERSTORMS. GFS
INDICATES BROAD BUT SHALLOW TROF OVER THE WESTERN U.S. TUESDAY INTO
WEDNESDAY. THEREFORE...WILL CONTINUE WITH CHANCE OR SLIGHT CHANCE
SHOWERS AND THUNDERSTORMS INTO MIDWEEK WITH COOLER THAN NORMAL
TEMPERATURES. NL
.GJT...NONE.
Hazardous weather outlook, Apr 30, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND CONTINUE INTO
THE EVENING HOURS OVER THE NORTHERN MOUNTAINS AND NORTHERN VALLEYS.
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL AND SOUTHERN
MOUNTAINS THIS AFTERNOON. LOCALLY STRONG GUSTS OF WIND WILL OCCUR
WITH SOME OF THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF ISOLATED THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE
MOUNTAINS AND NORTHERN VALLEYS...AND CONTINUE ACROSS THE MOUNTAINS
FRIDAY AND SATURDAY. THE POSSIBILITY OF THUNDERSTORMS WILL INCREASE
SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Drought, Four Corners / Upper Dolores River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Drought, Grand Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Lower Yampa River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Drought, San Juan River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Drought, Animas River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 1 to 15, 2003$36 million · 5 events
- Tornado in Oklahoma, May 1, 2003$260,000 · F2 · 1 event
- Hail and Damaging Winds in Texas, May 1, 2003$1.1 million · 4.5 in hail · 53 events
- Tornadoes and Flash Flood in Oklahoma, May 1, 2003$473,000 · F1 · 34 events
- Flood in Alaska, May 1 to 4, 2003$2.0 million · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Flash Flood in Pennsylvania, May 1, 2003$500,000 · 1 event
- Hail and Damaging Winds in Tennessee, May 1, 2003$103,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 1, 2003$89,000 · 1.75 in hail · 22 events
- Tornado and Damaging Winds in New York, May 1, 2003$112,000 · F0 · 12 events
- Hail and Damaging Winds in Alabama, May 1 to 2, 20032.75 in hail · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356668, 5356669, 5356670, 5356671, 5356672, 5356673, 5356674, 5356675, 5356676, 5356677, 5356678, 5356679, 5356680, 5356681, 5357359, 5357360, 5357361, 5357362, 5357363, 5357364, 5357365.